[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.197.114. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Case Reports and Small Case Series
August 1998

Evidence of Early Change in Iris Color With Latanoprost Use

Arch Ophthalmol. 1998;116(8):1115-1116. doi:

Latanoprost, a 17-phenyl–substituted analog of PGF2 α, has been shown to effectively lower intraocular pressure in clinical trials and darken the irides in both subhuman primates and humans.1 The reported time of onset of the change in iris color has been noted to be as early as 3 months. To our knowledge, this case represents the earliest reported change in iris color following the initiation of latanoprost use.

Report of a Case

A 78-year-old white woman was first seen in 1986 complaining of worsening vision, which was found to be secondary to nuclear sclerosis involving her right eye. She underwent an uncomplicated extracapsular cataract extraction with intraocular lens implantation in December 1988. Prior to surgery, she had intraocular pressure in the midteens and small symmetric cups with healthy neuroretinal rims. In 1992, she had elevated intraocular pressure in the right eye in the high 20s to low 30s. On visual field testing, she demonstrated a nasal step. The patient was then given timolol maleate twice daily in the right eye. Her intraocular pressure was maintained in the high teens to low 20s using this treatment regimen until she was seen in 1993 with evidence of progression of her visual field defect. In 1994, the medical therapy was changed to 1% pilocarpine hydrochloride 4 times daily. During a 3-year period, the optic nerve of her right eye progressed with evidence of vertical elongation and a superior rim defect. In 1996, after a course of dorzolamide hydrochloride was given in the right eye 3 times daily with minimum improvement, the patient was then given latanoprost in the right eye only for a 4-week period. The iris color in the right eye was the same as the left eye at that time. During the 4-week period, the patient's iris color changed from blue-green to brown-green. Use of the medication was subsequently discontinued (Figure 1).

Magnified view of the affected right eye (left) and unaffected left eye (right).

Magnified view of the affected right eye (left) and unaffected left eye (right).

Comment

Alm et al1 summarized the results of 198 patients who previously participated in the original phase 3 clinical trials that assessed the safety and efficacy of latanoprost. Photographs of the iris were not taken prior to 2 months after the initiation of treatment. Darkening of the iris occurred in 14 patients (7%) at 6 months and in 24 patients (12%) after 1 year of treatment. The authors noted that nevi or freckles did not increase in size and the likelihood of change was greatest in those patients who had heterogeneous pigmentation at baseline. The adverse effect is likely related to an increase in melanin production in the melanocytes of the iris stroma.

In the case presented herein, the patient was unilaterally treated, thus the slightest change in iris color could be detected early. At baseline, the patient had an iris color with mixed pigmentation, placing her at high risk for the development of this adverse effect. This report differs from previous reports in that the onset of change occurred after 4 weeks of treatment. Previous reports2 in subhuman primates noted the change after at least 6 weeks of treatment. We noted no change in the lashes, which may be related to the short exposure to the drug.3

Back to top
Article Information

Dr Higginbotham was an investigator in the phase 3 clinical trial and is currently an investigator in the combined latanoprost-timolol study, which is sponsored by Pharmacia-Upjohn, Kalamazoo, Mich. Her expenses for travel to various meetings have also been reimbursed by Pharmacia-Upjohn.

Reprints: Eve J. Higginbotham, MD, Department of Ophthalmology, University of Maryland School of Medicine, 22 S Greene St, Baltimore, MD 21201.

References
1.
Alm  ACamras  CWatson  P Phase III latanoprost studies in Scandinavia, the United Kingdom and the United States. Surv Ophthalmol. 1997;41(suppl 2)S105- S110Article
2.
Selen  GStjernschantz  JResul  B Prostaglandin-induced iridial pigmentation in primates. Surv Ophthalmol. 1997;41(suppl 2)S125- S128Article
3.
Johnstone  M Hypertrichosis and increased pigmentation of eyelashes and adjacent hair in the region of the ipsilateral eyelids of patients treated with unilateral topical latanoprost. Am J Ophthalmol. 1997;124544- 547
×